Bipolar disorder can be treated with medications from different drug groups. These groups include mood stabilizers, antipsychotics, and antidepressants. The drugs in each of these groups affect your body differently, including how they affect your weight. Here’s a look at how some of the more common drugs for bipolar disorder affect your weight, plus their other side effects.
Can bipolar disorder medication cause weight loss?
Most bipolar drugs cause weight gain rather than weight loss. For example, several of them increase your blood sugar level, which can lead to weight gain. Others affect your energy level. During manic episodes, you typically may not sleep much and may burn off lots of energy. Taking a bipolar drug can calm your mood and help you sleep. In turn, these effects could decrease the amount of energy your body burns. This can lead to an increase in weight, especially if you don’t adjust your diet. However, the way that these drugs can affect your weight varies.
Low risk of weight gain: Lamotrigine (Lamictal) is most likely to cause weight loss. However, it can also cause weight gain. Other common side effects of this drug include:
- trouble sleeping
- upset stomach
- aches and pains throughout your body
Risk of weight gain: Valproate is likely to cause weight gain. It may also cause tremors, headaches, dizziness, and nausea.
High risk of weight gain: Lithium is known for causing weight gain. Common side effects of this drug also include:
- low blood pressure
- slowed thyroid function
- mild nausea
Low risk of weight gain: Lurasidone has a low risk of weight gain. Other side effects of this drug may include the development of breasts in men, low blood pressure, and fainting.
Risk of weight gain: Quetiapine can cause weight gain. Common side effects may also include:
- changes in blood pressure
- development of breasts in men
- reduced thyroid function
High risk of weight gain: Olanzapine is very likely to cause weight gain because it increases your appetite. Other common side effects can include:
- dry mouth
- frequent urination
- movement disorders and tremor
There are several different drugs available to treat bipolar disorder. Most of them affect your weight, but many increase your risk of weight gain rather than weight loss. By making healthy choices in your diet and adding routine exercise, you may be able to minimize these effects.
Many people with bipolar disorder often have to try several different drugs before finding one that works. Talk to your doctor and balance your concerns about weight gain with the likelihood of a certain drug working well for you. Tell your doctor about your health history, your family’s health history, and your concerns about how treatment will affect your weight. This information will help your doctor understand which drugs are more likely to work well for you.